Health Canada Warns Against The Use of Certain Antibiotics
Antibiotics have historically been found helpful in the treatment of bacterial infections that come with diseases like chemotherapy and organ transplantations. However, it was noted that people have been misusing antibiotics where some of these have been self-medicating with the use of these drugs. Now, there is more reason to use this with caution. The Health Canada recently warned the public against the use of a class of antibiotics. According to them, antibiotics known by the name of fluoroquinolones have been found to be linked to debilitating side-effects, although only seen in rare cases.
Fluoroquinolones are sold in oral and injectible forms. These are designed for the treatment of urinary tract, respiratory, and other types of infections. They are sold in either generic or branded types. You may know these by the following names – Norfloxacin, Ofloxacin, Levofloxacin, Moxifloxacin (Avelox), and Ciprofloxacin (Cipro). In year 2008, both the Health Canada and the U.S. and Drug Administration asked members to include warnings on the labels fluoroquinolone drugs; these should say that they could lead to tendon ruptures.
Today, the Canadian regulator is now saying that upon review, these drugs will not only likely cause muscular problems like Achilles tendon rupture and tendonitis. They claim that these are now also linked to nerve damage like peripheral neuropathy (a condition that affects the nerves outside the brain and the spinal cord) and conditions affecting the nervous system like confusion, dizziness, and anxiety. The disturbing side-effects only present themselves several hours or weeks after taking the drug.
This warning only shows that people should consult their doctor prior to taking any type of antibiotics. For those who are taking the said drugs, watch out for symptoms of numbness, muscle pain, tingling, or confusion. If you experience any of these symptoms, consult your physician right away.